Thunderstorm Wind, Sevier
- When
- July 3, 3:08 PM MST
- Where
- Sevier County, 3.24 mi E of Monroe
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.630, -112.060
A peak wind gust of 60 mph was recorded by the Signal Peak sensor.
An isolated afternoon thunderstorm produced a severe wind gust in the Sevier Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
An isolated afternoon thunderstorm produced a severe wind gust in the Sevier Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 3, 2:38 PM MST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Salt Lake City UT
338 PM MDT Fri Jul 3 2020
.SYNOPSIS...Seasonally warm temperatures will persist across the
region through the upcoming Fourth of July weekend. A weak
monsoonal surge will move into south and eastern Utah today. A
substantially drier air mass will spread east across the entire
state this weekend.
&&
.SHORT TERM (Through 12Z Monday)...As anticipated, convection has
developed across portions of southern and eastern Utah this
afternoon. Notably, little convection is ongoing across far
southern Utah, likely in an area of subsidence. The strongest
storms are occurring in Wayne County, near Cainville. Surface
dewpoints are mainly in the 30s and 40s, indicative of the lack of
moistening of the lower levels. With a dry sub-cloud environment
in place, expect the biggest threat will be gusty and erratic
microburst winds. A red flag warning remains in effect for
lightning combined with gusty microburst winds across a good
portion of southern and eastern Utah.
Current mesoanalysis shows an area of enhanced
instability...roughly 1000 J/kg or so of SBCAPE across southern
Utah. This area of instability is co-located with very weak deep
layer shear. Occasional storm organization is possible given
boundary interactions or vorticity enhanced in favored terrain
areas...but otherwise will be difficult.
CAMS indicate this area of convection from Piute to Wayne County
will move northeastward through late afternoon and gradually
diminish near sunset. This matches conceptual models as well as
non-CAMS.
Dry southwest flow will build into the state through the day
Saturday. This should significantly reduce coverage of convection
to mainly the higher terrain...with a more isolated nature to the
coverage. Microburst winds will remain the main threat.
Expect a warm, dry pattern to build into the state for the
remainder of the weekend into early next week.
.LONG TERM (After 12Z Monday)...Zonal flow will remain the main
weather feature across the Great Basin through the extended
forecast period. High pressure ridging will begin to establish
across the Desert Southwest with a mean trough in the Pacific
Northwest. Very little change day to day with regard to sky cover
and surface temperatures are forecast through the extended period.
Ensemble models give a nod to the troughing moving through the
northern Rockies late in the week, however the path seems to remain
well north of our forecast area and the signal is on the weaker
side.
&&
.AVIATION...Minimal weather concerns are expected today at the KSLC
terminal under mostly clear skies. Winds will remain southerly with
gusts flirting with AWW criteria through about 02z.
&&
.FIRE WEATHER...A weak moisture surge is bringing the threat of
gusty, microburst winds and lightning to much of the southern and
eastern portions of the state. This activity will decrease
overnight with only a few showers possible Sunday afternoon and
evening. High pressure will then strengthen across the region,
maintaining warm and dry conditions through early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ484-489-
492>498.
WY...None.
&&
Kruse/Verzella/Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous Weather Outlook National Weather Service Salt Lake City UT 233 PM MDT Fri Jul 3 2020 UTZ001>016-019>021-517-518-WYZ021-041300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 233 PM MDT Fri Jul 3 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight High-based showers and thunderstorms are expected to impact much of central and southern Utah this afternoon and evening. Gusty, erratic winds are possible near any of these showers and thunderstorms. This will also create critical fire weather conditions in these areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The Cedar City radar (KICX), 135 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
A peak wind gust of 60 mph was recorded by the Signal Peak sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908007.